National Agency for Food Drug Administration and Control (NAFDAC) and Nigeria Customs Service have destroyed tramadol and other prohibited/fake drugs worth N14.7b at Oke-diya dumpsite in Sagamu, OgunState
Speaking at the event, Chairman of the joint committee, Victor Dimka, told journalists that smugglers would continue to suffer huge economic losses if they continued with such importations.
Dimka, who is Comptroller of Enforcement at Customs Headquarters, described the seizures made in different parts of the country as proofs of uncompromising commitment to enforcement by Customs and NAFDAC officials.
He reiterated the charge by Comptroller General of Customs, Col. Hameed Ali, to all officers of the service to shun compromise and strictly enforce the law on anti-smuggling.
Dimka also commended the level of cooperation customs was receiving from NAFDAC, Nigerian Army and other government organisations describing it as a good example of inter-agency cooperation between sister government outfits.
“This destruction is in continuation of the exercise we started 24th July 2019 involving 58 containers of illicit drugs seized by our men. After the Lagos exercise we shall be going to Porthartcourt and Kaduna to continue with the destruction,p” he said.
He said that the volumes of drugs seized so far were capable of causing health hazards and damage to addicts who consume them abusively.
The Comptroller General of Customs who was represented by ACG Zone A, Mrs Katharine Ekekezie, blamed importers of the drugs for several drugs-induced sicknesses like cancer, renal failure and heart failure.
She urged Nigerians to distance themselves from the drugs that were capable of destroying lives and endanger the country while advising importers to bring in things permitted by law.
The representative of the Director General of NAFDAC, Pharmacists Joseph Asikpo described some of the seized drugs as medicines produced in contravention of approved dosages .
He narrated their adverse effects on consumers to include contracted pupils, extreme drowsiness, slowed breathing, slowed heartbeat, weak muscles and loss of consciousness which could lead to death.
Asikpor added that they could also cause neurological toxicity, respiratory failure and cardiac disturbance.